Hi all can anyone help, saw my Rheumy Doc today & as I've had a bad flare up just recently he has prescribed me Hydroxychloroquine 200mg daily to take as well as the Sulfasalazine that I take daily. I have googled the tablet to see what it does but I would like to know if any RA sufferer out there is also taking this & if so have they felt any benifit from it. I was told that it can take up to 12 weeks to take effect by my Rheumy & that it could effect me distinguishing colour differences as a side effect of the tablet. Thanks, stay pain free.

21 Replies

  • Been taking it for a few years with no problems. And it is one more drug a rheumy will add to the arsenal to try to combat RA. Some throw everything at it to start, then reduce, like mine did. Others, like yours, will gradually add. Good luck.

  • Many thanks dtech your reply is of great help, I hope it works for me too, again thanks.

  • Yes I take it too, and does work for me. No side effects either which is good.

  • Thanks to you too it's nice to know that its being used & working for sufferers of RA.

  • I've been taking hydroxy fo three years. A few digestive problems to start with lessened by taking it with food. Also I was told to have annual eye tests as very occasionally it can affect the retina.

  • Thanks mary53 yes I was told to take it with or after food, hopefully it will work with little or no problems. Ta.

  • I've only been on it 3 months and feel like my worst flares have been recent. I was told it takes 6 months to take effect. Here's hoping it's starts to take effect over the next 3 few months..

  • Hi. I also take both and have no adverse side effects from the hydroxy. I hope it works well for you.

  • Hi, I too have taken it for years with the Sulfasalazin to no bad effect. My consultant has taken me off them now after about 4years,the only thing is you may have to have an eye check up every now & again as it could effect your eye sight which I had to at the hospital but no probs there.

  • Hi, I've been taking it for 4 years now & it works well for me. I was told to have an eye test before starting it & then again every 9 months, which I do. I got a slight rash to start with & I am more sensitive to the sun but apart from that I've had no problems. I take one in the morning with breakfast & one in the evening with dinner. They started to work after a few months. Good luck & I hope they work as well for you.

  • Taken HCQ for 7 years, no side effects.

  • Have taken it for almost a year now. Took a while to kick in - I was given steroids before the HCQ and didn't start the HCQ soon enough - my own fault.

    I was warned by my rheumy to pay particular attention to my eyes and to have my eyes checked regularly. I have a thing callled an Amsler Chart that I look at regularly and everything seems fine.

    If the HCQ affects your eyes the damage can be stopped if you see your doctors and stop taking HCQ right away, if you totally ignore the damage and carry on with HCQ you can lose your sight.

    You can download and save your own grid from here on on similar sites and just keep a check. If in doubt as your optician how to do it but it's prettty straightforward. allaboutvision.com/conditio...

  • I am on both.It made dramatic effects for me.I even started driving again

  • Hi I take it alongside Sulphasalazine and have no side effects as such, my Rheumy insisted I have an eye test before I started it so that he had a 'base line'. Then an eye test every year....also blood tests every month initially...taking the two drugs has really helped my RA , hope it works for you.

  • I wish I could help, but when they prescribed it for me, I did the same thing, and ran.. So I am not a good example to follow :-( sorry

  • I have been taking the HCQ since the end of January. It is difficult to say whether it is working or not as I had no symptoms when I started it (just positive bloods), but have had increasing aches since. The rheumatologist says it is working or I would be feeling even worse than I am! I can only take 200mg a day due to side effects (mainly weight loss). So now I take sulphasalazine as well. So far, it is too early to see any benefit from that either, but the worst it has done is reduce my appetite further.

  • Hi ,

    I was on it for 24 years for my R/A . It worked very well . I had to go off of it after the 24 years as I had the eye side effect that it can cause. It's a rare side effect but happens more frequently in women who have been on it over 20 yrs and are over 70 yrs old. It was a reversible side effect but I had to get off it immediately So now on methotrexate.

  • Dear Whiskers64, I cannot thank you enough for raising the question of Hydxy. I was diagnosed with UCTD on Friday and told to start on 400mg. I am so anti drug it was such a shock. Thankfully I have joined this site as have moved here 3 years ago from Ireland to UK-----and have no friends or family-------but working on that!! I am a pianist and the state of my hands in 3 months is agonizing. But, thanks to you and All the other posts, I feel actually happy about starting this drug--------as indeed reading yours, you are also hopeful for a recovery (of sorts)!!!! Please keep posting and we can compare progress. Again thankyou, it just goes to show, we can still reach out and help someone unknown to us!!📱

  • Hi 1goldie, glad that the information on this site has helped you & helped put your mind at rest. I hope that you will be tickling the ivories with more ease very soon. I will give updates as soon as I feel the benefit from Hydroxychloroquine, keep smiling.

  • Hi. Ask for an amslar chart if you haven't already been given one. It is a chart of many small squares with a spot in the middle. As hydroxychloroquine sulphate can damage your eyes this chart allows you to test yourself. You look directly at the spot and if any of the lines around it go 'squiffy' you need to tell your rheumy. I haven't explained that very well but when you see the chart you will understand. All the best.

  • I have been on hydrochloroquine for a year. No bad side effects. I take it with Methotrexate the MTX has lots of side effects for me. Hoping to try something else. Good luck. Just make sure you see your optometrist regularly. I go every 6 months. As a bonus you will never get malaria. Lol

You may also like...